[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.83.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1992

Suramin-Induced Skin Reactions

Author Affiliations

From the Dermatology Service (Dr O'Donnell and James), the Hematology-Oncology Service (Dr Dawson), and the Section of Medical Oncology (Dr Weiss), Walter Reed Army Medical Center, Washington, DC, and the Clinical Oncology Program, Division of Cancer Treatment, National Cancer Institute, Bethesda, Md (Dr Myers).

Arch Dermatol. 1992;128(1):75-79. doi:10.1001/archderm.1992.01680110085011
Abstract

Background and Design.—  Suramin sodium, a polysulfonated naphthylurea, has been used for more than 70 years as a chemotherapeutic agent for a variety of diseases. In a phase II trial of suramin, 20 patients with metastatic prostate carcinoma refractory to hormonal manipulation were evaluated retrospectively for evidence of skin toxicity.

Results.—  Three types of skin reaction were noted: generalized, erythematous, maculopapular eruption (10 patients); keratoacanthoma (two patients); and disseminated superficial actinic porokeratosis (one patient). A total of 15 episodes of some form of skin reaction occurred in 13 patients. The maculopapular eruptions resolved in 3 to 5 days despite continued treatment wtih suramin.

Conclusions.—  Cutaneous toxicity was a frequent and, often, self-limited side effect of suramin therapy, occurring in 13 (65%) patients. Keratoacanthoma and disseminated superficial actinic porokeratosis have not previously been reported to occur with suramin therapy. The immunosuppressive effect of suramin may induce the keratoacanthoma and disseminated superficial actinic porokeratosis lesions.(Arch Dermatol. 1992;128:75-79)

×